Missouri, 2012

Hail and Damaging Winds in Missouri, August 8, 2012

August 8, 2012 · NWS SGF · 15 events in 9 counties and zones

An upper level shortwave along with high instability developed several clusters of strong to severe thunderstorms that produced isolated wind damage and severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An upper level shortwave along with high instability developed several clusters of strong to severe thunderstorms that produced isolated wind damage and severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 8, 11:01 AM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 8, 11:01 AM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1201 PM CDT WED AUG 8 2012

...UPDATE TO AVIATION...

.DISCUSSION...
/ISSUED 315 AM CDT WED AUG 8 2012/

DRY WEATHER CONTINUED OVER THE REGION OVERNIGHT WITH WEAK HIGH
PRESSURE NEARBY OVER THE MID MS/WESTERN OH RIVER VLYS. A COUPLE OF
SHORTWAVES WERE UPSTREAM IN THE NORTHWEST FLOW ON THE FRONT SIDE
OF A LARGE UPPER RIDGE OVER THE WESTERN CONUS. THE FIRST IS OVER
WESTERN IA SUPPORTING A WEAKENING AREA OF CONVECTION...THE SECOND
IS OVER NORTH DAKOTA.

WEAK FORCING WITH THE FIRST SHORTWAVE ALONG WITH EITHER A WEAK
SYNOPTIC FRONTAL BOUNDARY OR OUTFLOW FROM THE CONVECTION OVER IA
MAY SPARK SOME DIURNALLY DRIVEN CONVECTION TODAY...BUT COVERAGE IS
EXPECTED TO BE FAIRLY LIMITED. WEAK VERTICAL SHEAR AND DRY LOW LEVELS
WILL FAVOR PULSE TYPE CONVECTION ORGANIZED NEAR LOW LEVEL
BOUNDARIES/CONVERGENCE WITH A LOCALIZED DAMAGING TSTM
WIND/DOWNBURST THREAT. HAVE BUMPED TEMPERATURES A LITTLE FOR TODAY
GIVEN THE POTENTIAL FOR BETTER SFC HEATING.

THE SECOND SHORTWAVE WILL MOVE INTO THE MID MS VLY BY EARLY
AFTERNOON THURSDAY. A STRONGER SFC CONVERGENCE/FRONT WILL MOVE SOUTHEAST
INTO THE REGION. STRONGER CONVERGENCE NEAR THE FRONT MAY SUPPORT
CONVECTION THU AFTERNOON PRIMARILY OVER EASTERN SECTIONS OF THE MO
OZARKS INTO SOUTHEAST MO. GIVEN FAIRLY LOW PROGGED
MOISTURE/PRECIPITABLE WATER (PWATS) WITH A DEEP WESTERLY FLOW
THROUGHOUT THE LOWER TROPOSPHERE...NOT REALLY VERY IMPRESSED BY
RAIN CHANCES...BUT WILL MAINTAIN SOME LOW POPS OVER OUR EASTERN
COUNTIES. IF CONVECTION CAN GET GOING...THERE WOULD AGAIN BE A
RISK FOR STRONG/SEVERE STORMS WITH A BIT STRONGER VERTICAL SHEAR/FLOW
ALOFT.

MUCH COOLER...BUT STILL DRY WEATHER IS EXPECTED FRI-SAT AS HIGH
PRESSURE BUILDS INTO MIDWEST BEHIND YET ANOTHER SHORTWAVE THAT
MOVES INTO THE GREAT LAKES REGION. SOME GUSTINESS TO THE NORTHEAST
WINDS SOUTH OF THE CANADIAN SFC HIGH FRI WILL LEAD TO AN ELEVATED
FIRE DANGER. IN FACT...WITH ONLY SPOTTY AND OR SHORT LIVED RAIN
EXPECTED...DRY VEGETATION WILL KEEP THE FIRE DANGER HIGH FOR THE
FORESEEABLE FUTURE EVEN WITH ONLY LIGHT-MODERATE WINDS. WITH
SCATTERED CONVECTION OVER THE NEXT COUPLE OF DAYS...SOME LIGHTNING
SPARKED FIRES ARE POSSIBLE AS WE HAVE RECENTLY SEEN OVER THE PAST
WEEKS.

RAIN CHANCES MAY INCREASE EARLY NEXT WEEK. THE WESTERN CONUS
UPPER RIDGE WEAKENS ALLOWING A SHORTWAVE TO MOVE THROUGH THE
PLAINS AND MID MS VLY SUNDAY-MON AND WILL MAINTAIN POPS FOR THIS
PERIOD.

DSA

&&

.AVIATION...

FOR THE 18Z TAFS...UPPER LEVEL SHORTWAVE MOVING IN FROM THE
NORTHWEST ALONG WITH A SURFACE BOUNDARY WILL INTERACT WITH
INCREASING AFTERNOON INSTABILITY FOR SCATTERED THUNDERSTORMS. WILL
THROW IN VCTS AND CB IN THE TAFS FROM MID AFTERNOON THROUGH THE
EVENING TO ACCOUNT FOR THIS. FRONT PUSHES THROUGH ON THURSDAY
MORNING WITH A SHIFT OF THE SURFACE WIND TO THE NORTHWEST.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 8, 11:58 AM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT WED AUG 8 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1258 PM CDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  ELEVATED FIRE WEATHER RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
  TONIGHT OVER THE OUTLOOK AREA. SCATTERED STRONG TO SEVERE
  STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING WITH STRAIGHT
  LINE DOWNBURST WINDS AND ONE INCH HAIL POSSIBLE. THE GREATEST
  THREAT AREAS FOR STRONG TO SEVERE STORMS WILL BE MAINLY ALONG
  AND WEST OF HIGHWAY 65 ACROSS WESTERN MISSOURI AND SOUTHEAST
  KANSAS. STORM DEVELOPMENT SHOULD WILL OCCUR LATE THIS AFTERNOON
  INTO THE EVENING HOURS.

  TEMPERATURES WILL ONCE AGAIN REACH WELL UP INTO THE 90S TO NEAR
  100 DEGREES TODAY. THE HOTTEST TEMPERATURES WILL BE OVER
  SOUTHEAST KANSAS AND WESTERN MISSOURI.

  DRY VEGETATION FROM DROUGHT CONDITIONS ALONG WITH LOW AFTERNOON
  AND EARLY EVENING HUMIDITY WILL LEAD TO AN ELEVATED RISK FOR
  WILDFIRES. LIGHTNING AND WINDS FROM THUNDERSTORMS MAY ALSO
  SPARK GRASS AND BRUSH FIRES WHERE HEAVIER RAIN DOES NOT OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  A COLD FRONT MAY BRING ADDITIONAL ISOLATED STRONG TO SEVERE
  THUNDERSTORMS TO EASTERN SECTIONS OF THE MISSOURI OZARKS ON
  THURSDAY.

  ADDITIONAL SCATTERED THUNDERSTORMS MAY BE POSSIBLE LATE IN THE
  WEEKEND INTO EARLY NEXT WEEK BUT SEVERE STORMS ARE NOT EXPECTED.

  AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE. ON
  FRIDAY...MODERATELY GUSTY NORTH TO NORTHEAST WINDS ARE EXPECTED
  WITH LOW DAYTIME HUMIDITY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT SIX HOURS FOR
  ALONG AND WEST OF HIGHWAY 65 .

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GRIFFIN

In the hours before

Local storm report, Aug 8, 1:29 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
229 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             AURORA                  36.97N 93.72W
08/08/2012  E0.50 INCH       LAWRENCE           MO   PUBLIC

            DIME SIZED HAIL REPORTED BY SPOTTERS

&&

MGRIFFIN

The radar

The Springfield radar (KSGF), 48 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

8 hail, 7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barry

When
August 8, 1:37 PM CST
Where
Barry County, 0.69 mi S of Scholten
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.840, -93.630

A tree was blown down blocking Highway 248 near Wheelerville.

Hail, Jasper

When
August 8, 1:48 PM CST
Where
Jasper County, 0.88 mi NW of Webb City
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.160, -94.480

A local media station relayed a viewer report of hail up to the size of quarters.

Thunderstorm Wind, Greene

When
August 8, 2:22 PM CST
Where
Greene County, 0.69 mi S of Republic
Measured
54 kt (62 mph) measured gust
Reported by
Amateur Radio
Coordinates
37.110, -93.480

Large tree limbs were blown down.

Hail, Barton

When
August 8, 2:30 PM CST
Where
Barton County, 4.18 mi S of Newport
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.470, -94.090

Thunderstorm Wind, Greene

When
August 8, 2:30 PM CST
Where
Greene County, 2.15 mi SE of Nichols
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.200, -93.340

Several trees and large branches were knocked down across the city.

Thunderstorm Wind, Greene

When
August 8, 2:30 PM CST
Where
Greene County, 0.55 mi E of Springfield
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.200, -93.290

Several power lines were blown down.

Thunderstorm Wind, Taney

When
August 8, 2:30 PM CST
Where
Taney County, 0.69 mi S of Branson
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.640, -93.220

A power line and large tree banches were blown down near downtown Branson.

Hail, Greene

When
August 8, 2:45 PM CST
Where
Greene County, Republic
Measured
0.88 in hail
Reported by
Public
Coordinates
37.120, -93.480

Thunderstorm Wind, Greene

When
August 8, 2:45 PM CST
Where
Greene County, Republic
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
37.120, -93.480

Hail, Dallas

When
August 8, 3:02 PM CST
Where
Dallas County, 1.78 mi ENE of Louisburg
Measured
0.75 in hail
Reported by
State Official
Coordinates
37.760, -93.120

Hail, Dallas

When
August 8, 3:15 PM CST
Where
Dallas County, 1.29 mi WNW of Pumpkin Center
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
37.760, -93.100

Hail, Dade

When
August 8, 4:05 PM CST
Where
Dade County, 4.87 mi S of Sylvania
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.430, -94.040

Thunderstorm Wind, Newton

When
August 8, 4:40 PM CST
Where
Newton County, 2.35 mi SSW of Hornet
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
36.940, -94.570

Four trees were blown down and five homes had minor roof damage.

Hail, Maries

When
August 8, 4:47 PM CST
Where
Maries County, 1.29 mi ENE of Vienna
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.190, -91.930

Wind gusts up to 45 mph were also reported.

Hail, Maries

When
August 8, 5:22 PM CST
Where
Maries County, 0.88 mi NE of Yarna
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.230, -91.720

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389883, 389871, 389879, 389872, 389880, 389882, 389888, 389873, 389881, 389874, 389875, 389876, 389889, 389877, 389878.